Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 23, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 3, 1997, 3:31 PM EDT for Charleston County, South Carolina. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 3, 1997, 3:31 PM EDT (19:31 UTC)
- Expired
- May 3, 1997, 4:00 PM EDT
- In force
- 29 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 103 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 3:36 PM EDT | Hail 1.75 | Charleston, SC | Golfball sized hail covered the ground at the 18th green at Legends Oak golf course. |
| May 3, 3:50 PM EDT | Hail 0.75 | Ladson, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 2:00 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.5 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 637 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCHS 031933 RRA SVRCHS SCC019-032000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 331 PM EDT SAT MAY 3 1997 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 400 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CAROLINA ...CHARLESTON COUNTY AND THE ADJACENT COASTAL WATERS NATIONAL WEATHER SERVICE RADAR INDICATES A SEVERE THUNDERSTORM MOVING TOWARD THE KIAWAH AND FOLLY BEACH AREAS. SEEK SHELTER FROM THE STRONG WINDS AND LIGHTNING! IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. MRV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 9:30 AM EDT, 6 hours 1 minute earlier.
Area forecast discussion, May 3, 9:30 AM EDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 930 AM EDT SAT MAY 3 1997 MODIFIED CHS SOUNDING SHOWS CAPES 2500-3000...LIS -10...DPS ATTM ARE IN THE LOWER 70S SO PREPARING FOR ACTIVE AFTERNOON. MAY WANT TO BUMP TEMPS TO LOW TO MID 80S BASED ON CURRENT OBS/SKY CONDITION.
In the hours before
Local storm report, May 3, 2:20 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SOUTH CAROLINA
220 PM EDT SAT MAY 03 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM CANNADYS SC 1.75 INCH HAIL
05/03/97 DORCHESTER REPORTED BY EMALocal storm report, May 3, 2:25 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SOUTH CAROLINA
220 PM EDT SAT MAY 03 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM CANNADYS SC 1.75 INCH HAIL
05/03/97 DORCHESTER REPORTED BY EMALocal storm report, May 3, 3:04 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SOUTH CAROLINA
304 PM EDT SAT MAY 03 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM SAVANNAH GA .75 INCH HAIL
05/03/97 CHATHAM WIND DAMAGE
REPORTED BY SPOTTERThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 1:08 PM EDT | Severe Thunderstorm Warning | CHS | Allendale | 52 min |
| May 3, 1:36 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 69 min |
| May 3, 1:40 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 65 min |
| May 3, 2:23 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 37 min |
| May 3, 2:31 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 59 min |
| May 3, 2:46 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Colleton, Jasper | 59 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.